Ive been taking alprazolam for 9 months since starting ive always taken only 1/2 a pill of .50mg. It varies how long i wait between doses 6hrs -10hrs i never do it more than 3 times a day,before starting this i drank beer often usually 2-3 times a week since early 2008 i been sober since starting alprazolam march 2012, I want to quit taking this medicine i seem to have fibromyalgia symptoms after starting this medication i had to quit working i feel fatigued most of the day , i gained weight,im sensitive to light and sound, my legs & feet feel numb/tingly, i have trouble staying asleep longer than 4 hrs, does anyone know what substitutes are available for xanax? im seizure prone i took dilantin for a yr in 2004 and i noticed some anti depressants/anxiety meds can cause seizures. the dr gave me xanax because i had bad anxiety thinking i may have a seizure again starting in feb 2012 , thank you for any replys
It is true that some antidepressants lower the seizure threshold, Wellbutrin in particular, but that is more likely at the higher doses. Also antianxiety drugs such as benzodiazepines of which xanax is one can cause a seizure if stopped abruptly without tapering off over time. Neither of these medications if taken and stopped correctly are likely to cause a seizure. Benzodiazepines are prescribed as antiepileptic drugs (to stop seizure activity).
If you are just taking the xanax for anxiety, I recommend valerian root. It can be found over-the-counter in the vitamin aisle of the grocery store. It will lower the anxiety, but not likely to stop any seizure activity. The symptoms of fatigue could be from the xanax, but the sensitivity to light and sound, fibromyalgia-like syptoms and numb/tingling feet could be indicative of something else. I would dicuss this with the appropriate doctor.
The fatigue might be from the xanax, some of the other things I'm not sure of. It may not be the drug for you. There are other benzos that don't always have the same side effects. There are other medications for anxiety, but not knowing why you're seizuring I'm reluctant to recommend something. Have you talked to a neurologist about this?
I know this is an older post, but this info might help anyways.
Xanax messes with this stuff in your brain called GABA. It tricks your brain into thinking it can make less of this GABA chemical when you're taking the pills, so when you stop taking them abruptly or don't wean off gently enough your brain suddenly has to deal with a chemical imbalance. Your brain then has too little GABA compared to its sister chemical Glutamate and this is what causes your symptoms.
It is normal when quitting Xanax to: have mild to severe headaches, feel tired, feel like you have a cold or the flu, abnormal sensitivity of the skin (crawling, tingling,) sensitivity to light and/or sound, have trouble sleeping, disturbing or abnormal dreams, irritability, stomach problems (sick feeling, vomiting, nausea, lack of hunger,) and lots of other cruddy stuff.
If you notice any numbness in your limbs (especially if only on one side) or if your pupils are of different sizes, or if you are confused and dazed feeling, your body might be telling you that you're in danger of having a seizure. The worst and most worrying of these symptoms is a discrepancy in the sizes of the pupils. You should have some one with you incase you do have a seizure, and advise them that multiple or very long seizures classify as a medical emergency.
That being said, the probability that you will die as a result of quitting Xanax is quite slim. Don't let the discomfort of withdrawals stop you from quitting. Recreational use of bars is incredibly bad for you, and prolonged use will cause a severe chemical imbalance in your brain. If you use for long enough you can actually develop worse anxiety and other mental/emotional issues that you didn't have before upon quitting.
Good luck guys! You can quit, it's just a matter of sticking it out.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Jul 2009 • 39 answers
Posted 16 Dec 2010 • 1 answer
Posted 20 Apr 2011 • 3 answers
Posted 23 Apr 2013 • 4 answers
Posted 5 Apr 2014 • 1 answer